Michigan, 2025

Hail and Damaging Winds in Michigan, March 15, 2025

March 15, 2025 · NWS DTX · 10 events in 4 counties and zones

Severe thunderstorms impacted parts of Lenawee and Washtenaw County, with dime size hail also reported in Oakland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms impacted parts of Lenawee and Washtenaw County, with dime size hail also reported in Oakland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 2:42 AM EST, 1 hour 39 minutes earlier. Its key messages:

  • Wind Advisory in effect for strong southerly wind gusts to 45 mph or greater expected this afternoon.
  • Marginal Risk for severe weather for all of southeast Michigan late this afternoon and evening. Strong to severe winds and locally heavy rainfall will be the main threats but an isolate tornado cannot be ruled out.
  • Showers and possible thunderstorms will be passing through the area early this morning with dry conditions expected into the afternoon.
  • High temperatures around 70 today before dropping off into the upper 40s Sunday and Monday.
Area forecast discussion, Mar 15, 2:42 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 AM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Wind Advisory in effect for strong southerly wind gusts to 45 mph
or greater expected this afternoon.

- Marginal Risk for severe weather for all of southeast Michigan
late this afternoon and evening. Strong to severe winds and locally
heavy rainfall will be the main threats but an isolate tornado
cannot be ruled out.

- Showers and possible thunderstorms will be passing through the
area early this morning with dry conditions expected into the
afternoon.

- High temperatures around 70 today before dropping off into the
upper 40s Sunday and Monday.

&&

.DISCUSSION...

The well advertised low pressure system lifting out of the Plains is
living up to its potential thus far. Satellite imagery shows the
expansive reach of this low across the central conus with severe
weather from northern IL down toward LA overnight and the elevated
moisture plume riding up the warm front now pushing through lower
MI. In addition the wrap around moisture and strong winds are
occuring throughout the northern/central Plains. All previous
hazards/concerns (thunderstorms, strong winds, and heavy rain)
remain as this system lifts north today into Ontario and the
associated upper level trough positions over the Great Lakes.

Ongoing line of convection upstream will continue to advance
northeast through the region while decreasing in intensity as it
becomes elevated while riding up the warm frontal slope. Ample
moisture, strong low level jet, decent mid level lapse rates and
potential for lingering pockets of instability will support the
showers with a non-zero chance of some embedded thunderstorms. Any
storm would be elevated and likely only lead to briefly heavier rain
and potential wind gusts. QPF totals are less than a quarter inch
due to the band being progressive and narrow.

Once this rain exits this morning, the dry slot pushes into southern
MI leading to mostly dry conditions through the afternoon. There are
some CAMS that show a few showers popping up as weaker ribbons of
vorticity pass over, but coverage would be minimal due to the dry
airmass to contend with. The main feature of note this afternoon
will be strong wind and a Wind Advisory has been issued from 8AM to
8PM. Plenty of competing thoughts as to how high the winds get today
due to potential capping inversion in the warm sector not allowing
us to mix into the strongest winds. In short, local probs support
gusty winds  possibly reaching 45 mph at times but ensemble planview
probabilistics show widespread area over 75% chance of exceeding 45
mph. Model soundings, which performed fairly well in the last
southerly warm air advection wind event, do show enough support to
tap into the strong LLJ (50 knots down to 2kft) to go with the
advisory for all locations. Highest confidence would be up in the
Saginaw Valley and Thumb with lower confidence across the Detroit
area up to Port Huron due to the potential for denser cloud cover
keeping things more stable.

As we head into the late afternoon and evening, there will be a
second round of showers and thunderstorms possible as a second low
pressure system ripples up along a cold front slowly working across
lower MI. CAPE between 500-1000 J/kg, strong shear of near 50 knots
with the LLJ still overhead, favorable lapse rates, and ample
moisture drawn north from the Gulf pushing PWATS above an inch, with
the added mesoscale forcing of the low with fgen running up against
the front. SPC has expanded the Marginal Risk area to encompass all
of SE MI with some storms capable of producing damaging winds of 60+
mph being the primary threat and an isolated weak tornado cannot be
ruled out due to the strong shear. Heavy rainfall will also be
possible tonight with flow parallel to the front leading to training
of storms/showers. See Hydrology section for more info.

Secondary wave within the upper level trough works through the
region on Sunday keeping chances of precipitation going through the
day. Better moisture axis is east of the area but the upper level
support with wrap around moisture being drawn back down into SE MI
will be enough to keep precip going. Cold advection will also be
occuring through the day with high temps occuring early in the day.
By evening temps will have falling into the mid 30s which could
introduce some rain/snow mix or light snow before the precip comes
to an end in the late evening. High pressure then builds back in
from the south by Monday. The main baroclinic zone will be well
north of the area so temps should rebound nicely by Tuesday with
highs back in the 60s.

&&

.MARINE...

An active weekend is in store for the Great Lakes, beginning this
morning with a band of decaying showers and thunderstorms. The
strong low level stability in place favors elevated storms, keeping
lightning/heavy rain as the primary threats and lowering the wind
threat. Drier conditions fill in by late morning, and while daytime
heating will do little to change stability over the open waters,
shoreline locations may see a boost in low level mixing or more
likely have strong winds continuing off land and over the waters
thus the nearshore zones have been upgraded to a Gale Warning for
today. A second wave of showers and storms arrive this evening as low
pressure develops over the Ohio Valley and lifts north. Gusty winds
in excess of 35 knots will be plausible, focused again along the
shoreline where stability is not as strong. As the low lifts through,
a cold front will gradually work its way through affording a switch
to rain- snow mix by Sunday afternoon over the northern waters. The
colder airmass will also boost mixing depths and support another
window of gale potential Sunday evening.

&&

.HYDROLOGY...

A large and intense low pressure system over the Midwest will lift
into Ontario today and is on schedule to bring two rounds of
rainfall to southeast Michigan this weekend. The first is a leading
band of showers with a rumble of thunder projected to sweep through
the Great Lakes early this morning. The pattern brings widespread
coverage but is shorter in time resulting in rainfall totals
averaging just under 0.25 inch across the area. After a break for
the bulk of the daytime hours, an additional round of showers and
thunderstorms moves in Saturday evening with potential for higher
rainfall totals. Current forecast is for average totals nearing an 1
inch through Sunday morning northwest of a line from Howell to Bad
Axe, which is a shift northwest from previous forecasts. Locally
higher amounts greater than an inch are possible. Typical ponding of
water on roads and in other prone areas are the most likely flooding
hazards expected.

&&

.PREV DISCUSSION...
Issued at 1203 AM EDT Sat Mar 15 2025

AVIATION...

First item was to include LLWS of 50 to 55 knots at 1.5 kft agl. A
dry airmass in the warm sector of the powerful Central Plains storm
system will maintain VFR conditions through tonight. Decaying shower
and iso/sct thunderstorm activity will track into the forecast area
from the southwest sometime between 09z-13z. Uncertainty with
midlevel moisture exists but midlevel lapse rates are more than
steep enough for elevated thunderstorm activity early Saturday. Did
include a combination of Prob30 or TEMPO for the morning activity.
Subsidence in the wake of the morning is expected to lead to some
capping inversion between 3.0 and 10.0 kft agl which should limit
activity during the middle of the day. Surface moisture and
instability axis is expected to firm up by late afternoon. Model
signal does suggest potential for iso/sct thunderstorms on the
upwind flank of the instability ribbon. Did include Prob30 group for
thunderstorm 21z-00Z at KMBS and KFNT. A strong secondary low
pressure wave is forecasted to ride up the warm sector and lift into
Southeast Michigan after 00Z Sunday. Do think widespread IFR-LIFR
conditions with thunderstorms will be possible at the Detroit
terminals Saturday evening/night.

The other main item is forecasted winds in the warm sector.
Currently have south to southwest winds of 35 to 40 knots possible
Saturday afternoon.

For DTW...South southwest winds Saturday of 20 to 40 knots possible.
Shower activity expected Saturday 10-13z with a potential round of
more widespread shower and thunderstorm activity 01-04Z Sunday.

DTW THRESHOLD PROBABILITIES...

*  Medium in ceilings at or below 5000 feet after 09-10Z Saturday.
   High Saturday evening.

* Low in thunder late tonight-early Saturday. Medium Saturday
  evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 8 AM this morning to 8 PM EDT this evening for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 4 AM EDT Sunday for LHZ421-422-441>443.

Lake St Clair...Gale Warning from 8 AM this morning to 10 PM EDT this evening for
     LCZ460.

Michigan waters of Lake Erie...Gale Warning from 8 AM this morning to 10 PM EDT this evening for
     LEZ444.

&&

DISCUSSION...DRK
MARINE.......MV/DRK
HYDROLOGY....DRK
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 15, 2:58 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
358 AM EDT Sat Mar 15 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
358 AM EDT Sat Mar 15 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. Refer to the latest urgent
weather message for additional information.

A cold front will bring a chance of thunderstorms late this
afternoon and evening. A Marginal risk is in place for all of
southeast Michigan with winds up to 60 mph as the main threat. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
358 AM EDT Sat Mar 15 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for all nearshore waters. Refer to the
latest marine weather warning and forecast messages for additional
information.

A cold front will bring a chance of thunderstorms late this
afternoon and evening. A Marginal risk is in place for all of
southeast Michigan with winds up to 50 knots as the main threat. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Special weather statement, Mar 15, 4:19 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
519 AM EDT Sat Mar 15 2025

MIZ048-053-054-060>062-151015-
Bay MI-Shiawassee MI-Tuscola MI-Genesee MI-Lapeer MI-Saginaw MI-
519 AM EDT Sat Mar 15 2025

...STRONG THUNDERSTORMS WILL IMPACT TUSCOLA...NORTHWESTERN LAPEER...
BAY...SAGINAW...SHIAWASSEE AND GENESEE COUNTIES THROUGH 615 AM EDT...

At 518 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near St. Charles to 7 miles
northwest of Montrose to near Swartz Creek. Movement was northeast at
65 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swartz Creek, Carrollton, Rankin, North Branch, Ellington, Crump,
Mayville, Deford, Crossroads Village, Shields, Byron, Nelson, Mount
Morris, East Dayton, Caro, Clifford, Argentine, Fairgrove, Lake
Fenton, and Shiawassee National Wildlife Refuge.

This includes the following highways...
 I-75 between mile markers 106 and 185.
 I-475 between mile markers 1 and 16.
 I-675 between mile markers 1 and 7.
 I-69 between mile markers 98 and 156.
 US-10 between mile markers 129 and 139.
 US-23 between mile markers 78 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 8404 4391 8391 4374 8391 4369 8388
      4362 8368 4376 8347 4367 8346 4367 8312
      4329 8312 4328 8300 4288 8345 4287 8369
      4278 8369 4278 8437 4347 8437 4348 8417
      4400 8416 4400 8405
TIME...MOT...LOC 0918Z 215DEG 54KT 4336 8420 4327 8399 4293 8377

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KGK

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Genesee

When
March 15, 4:21 AM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.020, -83.690

Hail, Oakland

When
March 15, 4:27 AM EST
Where
Oakland County, 1.47 mi SSE of Four Towns
Measured
0.9 in hail
Reported by
Trained Spotter
Coordinates
42.600, -83.390

Hail, Oakland

When
March 15, 4:52 AM EST
Where
Oakland County, 1.38 mi N of Huntington Woods
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -83.120

Thunderstorm Wind, Lenawee

When
March 15, 3:55 PM EST
Where
Lenawee County, 0.51 mi W of Adrian Lenawee Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -84.080

Measured at Lenawee County Airport.

Thunderstorm Wind, Washtenaw

When
March 15, 4:18 PM EST
Where
Washtenaw County, 1.24 mi NW of Saline
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.180, -83.790

Estimated wind gust of 60 mph.

Thunderstorm Wind, Washtenaw

When
March 15, 4:25 PM EST
Where
Washtenaw County, Eastlawn
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.230, -83.580

Wires reported down with a pole on fire.

Thunderstorm Wind, Washtenaw

When
March 15, 4:30 PM EST
Where
Washtenaw County, 2.07 mi NW of Sharon Hollow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.200, -84.130

Large tree downed and on fire.

Thunderstorm Wind, Washtenaw

When
March 15, 4:32 PM EST
Where
Washtenaw County, 2.47 mi NW of Ypsilanti McEnnan Fl
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.220, -83.670

Large tree branches down on a gas meter at an apartement complex.

Thunderstorm Wind, Washtenaw

When
March 15, 4:33 PM EST
Where
Washtenaw County, 2.31 mi SSE of Ann Arbor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.250, -83.710

Power lines downed and a large tree on fire.

Thunderstorm Wind, Washtenaw

When
March 15, 4:36 PM EST
Where
Washtenaw County, 1.23 mi SE of Scio
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
42.310, -83.810

Power lines down and a utility pole leaning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241582, 1241583, 1241584, 1241585, 1241586, 1241587, 1241588, 1241589, 1241590, 1241591.